Aa
A
A
A
Close
Thyroid Disorders Community
26.2k Members
Avatar universal

Hashimotos and in desperate need of answers

Hey guys, question I am a 38 y.o. Female with Hashimotos, however my thyroid has always tested normal. I was put on synthroid about .025mcg 5 1/2 years ago to see if I could keep it under control. I never had any issues and my doctors always told me i could come off of it. However, recently being under a lot of stress i took something called ashwagandha (an herbal for thyroid and adrenal support), pretty sure i overstimulated my system had all symptoms of hyperthyroidism. So my doctor told me to come off the synthroid, for a couple of days, i did this and developed nausea/loss of appetite/fatigue (only off 3 days) then went back on it for just one day and started with the racing heart/panic again, so told again to stop it and check thyroid in 3-4 weeks. I pushed to have bloodwork done, she only test T4 and TSH, TSH was 2.0 (this is the highest i have ever been, normally closer to 1) and T4 was 1.2.  So i am still feeling pretty crappy, panic has been subsiding but nausea/loss of appetite, insomnia and feeling of being cold on and off. Do you think this withdrawal I am experiencing?? Do you think things with normalize?? My endo sucks but i had to see her yesterday, because it would take me 3-4 months to get into another one and I wanted some answers. She chalked all this up to stress and wants me to start and anti anxiety med. I am so torn, just want to feel better, am considering going to see a more natural doctor.  Please share your thoughts.
1 Responses
Avatar universal
Are you still taking the Ashgawanda?  If so, I would surely stop.  

Beyond that, 25 mcg of T4 is such a small amount that it would make no significant difference in your serum thyroid levels, or symptoms.  I say that because serum thyroid levels are the sum of both natural thyroid hormone and thyroid med.  When you start on thyroid med, your TSH will go down in response and thus your output ot natural thyroid hormone also drops.  Only when your dose is increased enough to basically suppress TSH will further increases in thyroid med start to raise your serum levels.  

So you were never adequately medicated enough to relieve hypothyroid symptoms.  Members here have found that they needed their Free T4 at least mid-range, and Free T3 in the upper part of its range, and adjusted from there as needed to relieve symptoms.  You haven't even been tested for Free T3, which is the thyroid hormone metabolized by all the cells of your body to produce the needed energy.  You should make sure they test for both Free T4 and Free T3 every time you go in for tests.  A good thyroid doctor will treat a hypothyroid patient clinically, by testing and adjusting Free T4 and Free T3 as needed to relieve hypothyroid symptoms, without being influenced by resultant TSH levels.  Symptom relief should be all important, not just test results.  

Also, hypo patients are frequently deficient in Vitamin D, B12 and ferritin, so you should get those tested and then supplement as needed to optimize.  D should be at least 50 ng/ml, B12 in the upper end of its range, and ferritin should be at least 100.

If you can't get your doctor to do these things for you, then you need to find a good thyroid doctor that will do so.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child